Pizotyline effectively attenuates the stimulus effects of N-methyl-3,4-methylenedioxyamphetamine (MDMA).Pharmacol Biochem Behav. 2005 Oct; 82(2):404-10.PB
MDMA (N-methyl-3,4-methylenedioxyamphetamine) produces a discriminative stimulus (DS) effect in animals, but attempts to completely block this action with selective neurotransmitter antagonists have not been very successful. Biochemically, MDMA can increase synaptic levels of serotonin, dopamine, and norepinephrine that, conceivably, might interact with multiple populations or subpopulations of neurotransmitter receptors. The present study attempted to antagonize the DS effects of MDMA using the nonselective agents clozapine, cyproheptadine, and pizotyline. An extensive and comparative radioligand binding profile was also obtained for the latter two agents. The purported antagonists were administered in combination with the training dose of MDMA to groups of Sprague-Dawley rats trained to discriminate 1.5 mg/kg of MDMA from saline vehicle in a standard two-lever operant paradigm using a VI-15s schedule of reinforcement. Clozapine was without effect at the doses evaluated, and cyproheptadine only partially attenuated MDMA-appropriate responding. In contrast, pizotyline (AD50=2.5 mg/kg), in combination with the MDMA training dose, resulted in a dose related decrease in percent drug-appropriate responding to saline levels. In a separate group of animals trained to discriminate the structurally-related agent N-methyl-1-(4-methoxyphenyl)-2-aminopropane (PMMA) from vehicle, pretreatment with pizotyline also resulted in a substantial decrease in drug-appropriate responding. The results with cyproheptadine and pizotyline in the binding assays confirmed that these agents display high affinity for multiple subpopulations of serotonergic, dopaminergic, adrenergic, histaminergic, and cholinergic receptors. The overall results of the present investigation indicate that pizotyline, which is clinically available in some countries, might be of clinical utility in the treatment of MDMA overdose.